Is it Safe to Take Acetaminophen With Alcohol?

Acetaminophen, also known as paracetamol or Tylenol, is a pain reliever drug use to treat mild-to-moderate pain and fever.

Acetaminophen can cause serious side effects or severely damage the liver when combined with alcohol. This can also be the case when people who drink alcohol regularly take this medication excessively.

Avoid drinking alcohol while taking acetaminophen

The liver is responsible for breaking down acetaminophen and alcohol. Researchers have established a linked both of these substances to liver damage.

READ ALSO: New Drug for Endometriosis Pain Approved by FDA

However, the National Health Service (NHS)in the UK, asserts that it is usually safe to drink a small amount of alcohol while taking this pain reliever.

Though, when people take acetaminophen at high doses or together with alcohol, it can cause severe to minor side effects, with the possibility of fatal liver damage. This risk may be higher for people with alcohol use disorder (AUD).

According to the U.S. National Library of Medicine, taking acetaminophen can be dangerous for people who regularly drink alcohol. Manufacturers currently recommend that people who have more than 3 alcoholic drinks daily should consult their doctor before taking acetaminophen.

Side effects of taking alcohol and acetaminophen together

Possible side effects of taking acetaminophen and alcohol together include:

Why is it dangerous?

Acetaminophen can cause toxic damage to the liver. The liver damage results from the way in which the body breaks down acetaminophen. When a person takes acetaminophen, liver enzymes break down most of the drug, which is then excreted either in the urine, through the kidneys, or the bile.

The digestion process turns around 5-10 percent of the acetaminophen into a toxin called NAPQI. The liver produces an antioxidant called glutathione, which it holds in limited supply, to remove this toxin.

READ ALSO: Healthy Juice Recipe For Cleansing Liver

When the body receives more than the recommended dose of acetaminophen, the liver is overwhelmed with more NAPQI toxin than it can break down, which is why an overdose of acetaminophen is unsafe.

Also, there are toxins in alcohol that the liver must break down, so people combining it with acetaminophen have an increased risk of liver damage.

Reducing the risk of liver damage

Damage to the liver can mar its ability to carry out important functions. Not only does this organ filter out toxins from the blood, but it helps with blood clotting and plays a crucial role in food digestion.

Around half of all acetaminophen overdoses are unintended. They mainly occur when people take acetaminophen alongside certain opioid drugs in an attempt to relieve pain.

READ ALSO: Deaths From Alcohol-related Liver disease Increases

People can reduce their risk of liver damage by taking the following precautions:

  • taking no more than the maximum daily dose of 3,000 mgof acetaminophen for adults
  • checking other drugs to see if they contain acetaminophen
  • taking acetaminophen for no more than 10 consecutive days for pain, or 3 days in succession for fever
  • Avoid drinking alcoholic drinks while taking acetaminophen
  • taking only one product containing acetaminophen at a time

 

Leave a Reply

Your email address will not be published. Required fields are marked *